Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 67, NWS Tucson, AZ

September 6, 2014Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 6, 2014, 5:13 PM MST for Pinal County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2014, 5:13 PM MST (00:13 UTC)
Expired
Sep 6, 2014, 6:00 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS55 KTWC 070013
SVRTWC
AZC021-070100-
/O.NEW.KTWC.SV.W.0067.140907T0013Z-140907T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
513 PM MST SAT SEP 6 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 600 PM MST

* AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FRIENDLY CORNERS...OR 21
  MILES NORTHWEST OF MARANA...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3251 11167 3265 11169 3263 11143 3251 11138
TIME...MOT...LOC 0013Z 096DEG 5KT 3258 11150

$$

MEYER
2 follow-up statements
954 
WWUS55 KTWC 070031
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
531 PM MST SAT SEP 6 2014

AZC021-070100-
/O.CON.KTWC.SV.W.0067.000000T0000Z-140907T0100Z/
PINAL AZ-
531 PM MST SAT SEP 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR SOUTH CENTRAL PINAL COUNTY...

AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FRIENDLY CORNERS...OR
23 MILES NORTHWEST OF MARANA...MOVING WEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3251 11167 3265 11169 3263 11143 3251 11138
TIME...MOT...LOC 0030Z 096DEG 5KT 3258 11153

$$

MEYER
828 
WWUS55 KTWC 070054
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
554 PM MST SAT SEP 6 2014

AZC021-070104-
/O.EXP.KTWC.SV.W.0067.000000T0000Z-140907T0100Z/
PINAL AZ-
554 PM MST SAT SEP 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL COUNTY
WILL EXPIRE AT 600 PM MST...

AT 554 PM MST THE THUNDERSTORM NEAR FRIENDLY CORNERS HAD DIMINISHED 
TO BELOW SEVERE LEVELS.

LAT...LON 3251 11167 3265 11169 3263 11143 3251 11138
TIME...MOT...LOC 0054Z 096DEG 5KT 3258 11157

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:45 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 6, 2:45 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST SAT SEP 6 2014

.SYNOPSIS...INCREASING MOISTURE FROM THE SOUTH WILL RESULT IN
NUMEROUS SHOWERS AND THUNDERSTORMS LATER TODAY INTO MONDAY AND BELOW
NORMAL TEMPERATURES. MOISTURE WILL BEGIN TO DIMINISH ON WESTERLY
FLOW TUESDAY ONWARD FOR A DRYING PERIOD WITH AFTERNOON TEMPERATURES
RISING BACK TO NORMAL LEVELS.

&&

.DISCUSSION...THE MORNING SHOWER ACTIVITY AND CLOUD COVER THAT WAS
WEST OF TUCSON HAS LIMIT THUNDERSTORM ACTIVITY IN THIS AREA THIS
AFTERNOON. HOWEVER WHERE THERE WAS SUN...LIKE IN COCHISE
COUNTY...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED AND HAVE BEEN
PUSHING WEST INTO EASTERN PIMA COUNTY AND SANTA CRUZ COUNTY.
RAINFALL AMOUNTS HAVE GENERALLY BEEN LESS THAN A HALF AN INCH...WITH
ISOLATED AMOUNTS BETWEEN 1"-1.50". OVERALL A NICE MONSOON DAY.

PRECIPITABLE WATER VALUES CONTINUED TO RISE FROM THIS MORNING WITH
VALUES ACROSS MOST OF THE AREA THIS AFTERNOON BETWEEN 1.50"-1.80".
THE EXCEPTION IN THE WHITES WERE VALUES WERE STILL RUNNING JUST
BELOW ONE INCH. SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING
WITH AREAL COVERAGE OF STORMS DIMINISHING OVERNIGHT.

AFTER PEAKING AS A CATEGORY 3 HURRICANE EARLIER THIS MORNING...
NORBERT HAS ENCOUNTERED COOLER WATERS AND HAS BEEN DOWNGRADED TO CAT
2. THE LATEST ADVISORY FROM NHC INDICATES THAT NORBERT WILL CONTINUE
TO GRADUALLY WEAKEN TONIGHT AS IT MOVES NNW INTO COOLER WATERS.
PRECIPITABLE WATER VALUES WILL CONTINUE TO INCREASE IN RESPONSE TO
THE NNW MOVEMENT OF NORBERT...WITH VALUES OVER 2" WEST OF TUCSON.

AT THIS TIME STILL LOOKING AT THE BEST POTENTIAL TIME FOR HEAVY
RAINERS RESULTING IN FLASH FLOODING ACROSS SOUTHEAST ARIZONA BEING
LATE SUNDAY AFTERNOON INTO MONDAY AS BETTER DYNAMICS ASSOCIATED WITH
NORBERT MOVES INTO THE AREA. THERE WILL BE EMBEDDED DISTURBANCES IN
THE SOUTHERLY FLOW...BUT THEY WILL BE HARD TO PIN POINT AND TIME.
STILL HOLDING OFF...ALONG WITH THE REST OF THE STATE...ON HOISTING A
FLASH FLOOD WATCH SINCE THICK CLOUD COVER WILL INHIBIT HEATING.
SOMETHING FOR LATER SHIFT TO PONDER.

THE MID-LEVEL REMNANT CIRCULATION OF NORBERT WILL MOVE ACROSS
NORTHERN BAJA LATE MONDAY NIGHT INTO TUESDAY AS AN UPPER LEVEL TROF
DROPS DOWN INTO CENTRAL CALIFORNIA. TROF TO MOVE ACROSS ARIZONA
TUESDAY.

DRIER AIR MOVES ACROSS THE AREA WEDNESDAY THROUGH FRIDAY AS UPPER
RIDGE BUILDS OVER THE DESERT SW. LINGERING MOISTURE WILL LIMIT THE
CHANCE OF STORMS TO THE SOUTHERN/EASTERN MOUNTAINS.

BELOW NORMAL TEMPERATURES THROUGH TUESDAY OR WEDNESDAY THEN WARMING
BACK TO ABOVE NORMAL BY FRIDAY.

&&

.AVIATION...VALID THRU 07/23Z.
SCT-NUMEROUS SHRA/TSRA THRU 07/06Z...THEN ISOLD-SCT -SHRA/-TSRA TIL
07/14Z. NUMEROUS SHRA/TSRA EXPECTED SUNDAY. MVFR VSBYS/CEILINGS WITH
THE STRONGER TSRA. SURFACE WIND GENERALLY LIGHT AND VARIABLE...BUT
BECOMING SOUTHEAST 10-15 KTS TONIGHT AND CONTINUING THROUGH SUNDAY.
SOME GUSTS LATE TONIGHT/EARLY SUNDAY TO AROUND 20 KNOTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL CONTINUE TO INCREASE ACROSS SOUTHERN
ARIZONA RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS INTO EARLY
NEXT WEEK. THE MOISTURE WILL BE SIGNIFICANT ENOUGH THAT THERE WILL
BE A POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING THROUGH
THIS PERIOD. SOUTHEAST WINDS OF 10-15 MPH ARE EXPECTED TO DEVELOP
TONIGHT AND CONTINUE THROUGH SUNDAY...WITH SOME GUSTS TO 20-25 MPH
LATE TONIGHT AND EARLY SUNDAY. OTHERWISE...20-FOOT WINDS GENERALLY
WILL BE LIGHT AND TERRAIN DRIVEN. STRONG GUSTY OUTFLOWS ASSOCIATED
WITH THUNDERSTORMS ARE ALSO EXPECTED INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 6, 4:25 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
425 PM MST SAT SEP 6 2014

AZZ505-506-514-070100-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-SOUTH CENTRAL PINAL COUNTY INCLUDING
ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE AZ-
425 PM MST SAT SEP 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 600 PM
MST...

AT 420 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES EAST OF
FLORENCE TO NEAR ORACLE JUNCTION...AND MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
AREAS OF DENSE BLOWING DUST FOLLOWED BY HEAVY RAIN NEAR 1 INCH IN
SOME LOCATIONS.

AREAS AFFECTED BY THESE STORMS INCLUDE...SADDLEBROOKE...ORACLE
JUNCTION...BIOSPHERE 2 AND KELVIN.

LAT...LON 3318 11095 3276 11103 3253 11070 3251 11114
      3264 11130 3295 11133
TIME...MOT...LOC 2323Z 246DEG 4KT 3300 11114 3269 11117
          3253 11094

MEYER
Local storm report, Sep 6, 4:41 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
441 PM MST SAT SEP 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     DUST STORM       RED ROCK                32.58N 111.33W
09/06/2014                   PINAL              AZ   TWITTER

            POLICE OFFICER ON DUTY IN AREA REPORTED VISIBILITY
            200-300 FEET ON INTERSTATE 10

&&

EVENT NUMBER TWC1400107

SHERWOOD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 5:31 PM MSTAreal Flood AdvisoryTWCPinal119 min
Sep 7, 3:20 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz17 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.